Miyakoshi et al1  recently reported on 4 female Japanese patients with multiple myeloma and prior stem cell transplantation who developed severe pulmonary complications after receiving bortezomib therapy. We have seen a similar complication in an African-American man.

The patient is a 66-year-old man diagnosed with multiple myeloma in 2001. Following a partial response to dexamethasone and thalidomide, he received thalidomide alone until June 2005. Treatment with high-dose chemotherapy and autologous stem cell transplantation was not recommended because of morbid obesity, diabetes, hypertension, and congestive heart failure. In July 2005, because of worsening anemia and progressive elevation of M protein, bortezomib therapy at 1.3 mg/m2 (maximum dose 2.6 mg) was initiated. After 2 cycles in the standard schedule,2  a partial response was achieved.

After the ninth dose, the patient complained of increasing cough and dyspnea during the preceding 2 weeks. He had a temperature of 38.0°C (100.4°F), bilateral pulmonary infiltrates on chest x-ray, and marked hypoxia with a PO2 of 57 mmHg and oxygen saturation of 87%. He had no history of smoking. The patient was hospitalized and treated with broad-spectrum antibiotics and diuretics on the presumption of pneumonia complicated by congestive heart failure. A high-resolution chest computed tomography (CT) showed severe bilateral consolidations, primarily involving the lower lobes. A transbronchial biopsy of the lung revealed fibrosis with admixed chronic inflammatory cells. Cultures of the blood, bronchoalveolar lavage, and lung biopsy showed no evidence of infection. The patient was discharged on home oxygen therapy.

Three weeks later, given continuing cough and hypoxia and no improvement in chest x-ray and CT, the presumptive diagnosis was changed to a fibrotic, inflammatory drug reaction and prednisone was initiated at 60 mg per day. The patient responded well clinically, and 2 months later supplemental oxygen was no longer necessary. However, bilateral pulmonary infiltrates persist with only mild to moderate improvement after 5 months of slowly tapered steroid therapy.

These findings likely represent a severe pulmonary reaction to bortezomib. Congestive heart failure and infectious causes were ruled out by clinical, laboratory, and radiographic criteria. The lung biopsy findings are consistent with a drug-induced pulmonary reaction. The similarity of our case to those in the Japanese report suggests this adverse effect is possible in patients of other ethnicities without prior transplantation. We agree with the authors that further evaluation of this potential toxicity is appropriate, and physicians need to be aware of this issue.

1
Miyakoshi S, Kami M, Yuji K, et al. Severe pulmonary complications in Japanese patients after bortezomib treatment for refractory multiple myeloma.
Blood
.
2006
;
107
:
3492
-3494.
2
Richardson PG, Barlogie B, Berenson J, et al. A phase 2 study of bortezomib in relapsed, refractory myeloma.
N Engl J Med
.
2003
;
348
:
2609
-2617.